Alert archive / Oklahoma / Flash Flood Warnings in 2019

Flash Flood Warning 33, NWS Tulsa, OK

May 22, 2019Craig County, Nowata County, Rogers County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at May 22, 2019, 6:14 PM CDT for Craig County, Nowata County, Rogers County, Oklahoma. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2019, 6:14 PM CDT (23:14 UTC)
Expired
May 23, 2019, 3:15 AM CDT
In force
9 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Craig County, OK, Nowata County, OK, Rogers County, OK

The radar

The Tulsa radar (KINX), 71 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 405 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2696 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
405 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

217 
WGUS54 KTSA 222314
FFWTSA
OKC035-105-131-230415-
/O.NEW.KTSA.FF.W.0033.190522T2314Z-190523T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
614 PM CDT Wed May 22 2019

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Craig County in northeastern Oklahoma...
  Northeastern Rogers County in northeastern Oklahoma...
  Southeastern Nowata County in northeastern Oklahoma...

* Until 1115 PM CDT.

* At 612 PM CDT, Doppler radar indicated numerous thunderstorms 
  producing heavy rain across the warned area. Up to one inch of 
  rain has already fallen in localized areas, and an additional one 
  to two inches of rainfall is possible. Flash flooding is expected 
  to begin shortly.

* Some locations that may experience flooding include...
  Claremore...                      Vinita...
  Nowata...                         Chelsea...
  Welch...                          Foyil...
  Bluejacket...                     New Alluwe...
  Watova...                         White Oak...
  Hollow...                         Centrailia...
  Pyramid Corners...                Bushyhead...
  Centralia...                      

Additional rainfall amounts of 1 to 2 are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3699 9504 3697 9504 3695 9500 3676 9500
      3651 9535 3651 9543 3645 9543 3627 9568
      3665 9568 3700 9520 3700 9501

$$
1 follow-up statement
330 
WGUS54 KTSA 230317
FFWTSA
OKC035-105-131-230815-
/O.EXT.KTSA.FF.W.0033.000000T0000Z-190523T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
1017 PM CDT Wed May 22 2019

The National Weather Service in Tulsa has extended the

* Flash Flood Warning for...
  Craig County in northeastern Oklahoma...
  Northeastern Rogers County in northeastern Oklahoma...
  Southeastern Nowata County in northeastern Oklahoma...

* Until 315 AM CDT.

* At 1016 PM CDT, Doppler radar indicated one to two inches of rain 
  has already fallen from earlier storms.  Additional storms are 
  spreading back into the warned area and an additional one to two 
  inches of rain is likely. Flash flooding is already occurring and 
  will worsen with the additional rainfall.

* Some locations that may experience flooding include...
  Claremore...                      Vinita...
  Nowata...                         Chelsea...
  Welch...                          Foyil...
  Bluejacket...                     New Alluwe...
  Watova...                         White Oak...
  Hollow...                         Centrailia...
  Pyramid Corners...                Bushyhead...
  Centralia...                      

Additional rainfall amounts of one to two inches is likely in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3699 9504 3697 9504 3695 9500 3676 9500
      3651 9535 3651 9543 3645 9543 3627 9568
      3665 9568 3700 9520 3700 9501

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 22, 3:10 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 22, 3:10 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
310 PM CDT Wed May 22 2019

.DISCUSSION...

The main concerns will be focused in the first 12 to 18 hours of
the forecast. Severe weather potential, some high end possible, as
well as dangerous flash flooding are expected.

Latest surface analysis shows a consolidating frontal zone
stretching roughly parallel and just north of I-44 this
afternoon. A mesolow was located near Stillwater. South of the
front, 70 dewpoints were common. Latest CAM guidance suggests that
warm advection and convergence near the boundary will result in
convective development by 21Z over central OK. Storms will move
quickly into northeast OK thru the afternoon and into the evening.
Fifty knots of southwest 500mb flow combined with 70 dewpoints
and strong instability yield conditions very conducive for
supercell development and very large hail. Low level hodographs
this afternoon are not overly impressive, but definitely improve
by 00Z. Tornado potential would also be maximized along the
boundary downstream from the mesolow, if it can be maintained.

With time this evening, mainly after 03Z, the boundary layer
should stabilize enough to reduce the tornado potential. However,
continued moisture flux with strengthening low level jet into the
boundary near the KS border should result in continued convective
development with possible training of storms during the overnight.
This will increase the flash flood potential, as these heavy rains
will fall on soils that have already seen widespread 5 to 8 inch
rains earlier in the week. The threat should wane by 12Z Thursday,
with convection focusing to the north and eventually west of our
area as mid level heights and temps rise. Will therefore maintain
the going flash flood watch thru 12Z.

Another boundary will make a push toward our region by Friday,
with increasing storm potential persisting thru the weekend mainly
across northeast OK. By early next week, mid level heights and
temps rise again and will provide another break. The latest ECMWF
is more aggressive and farther south with the ejection of the
western trough next week, bringing a front thru by Tuesday night.
Convection would then linger over portions of the region along the
stalled front into the middle of next week.

Temps will stay above normal thru the period.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   71  86  71  86 /  80  20  10  20
FSM   71  89  70  90 /  20   0   0   0
MLC   73  86  72  86 /  30   0   0   0
BVO   64  84  69  85 /  80  30  20  30
FYV   69  83  65  85 /  40  10   0   0
BYV   68  84  67  87 /  40  10   0   0
MKO   71  85  69  87 /  50  10   0  10
MIO   67  84  69  86 /  80  20   0  20
F10   71  85  70  85 /  50  10  10  10
HHW   72  87  70  87 /  10   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Thursday morning for OKZ054>064-066-
     067.

AR...None.
&&

LONG TERM....30
Hazardous weather outlook, May 22, 4:36 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
436 PM CDT Wed May 22 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
436 PM CDT Wed May 22 2019

..Significant Severe Weather, Strong Tornado Potential, Life Threatening Flash
Flood Potential...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.

TORNADO.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

AREA AT GREATEST RISK...Along and Northwest of Interstate 44.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing

	AREA AT GREATEST RISK...Along and Northwest of Interstate 44.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
	ONSET..Late this Afternoon or Early Evening.

HEAVY RAIN.
	RISK...Significant.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Thunderstorms have developed across parts of central and northeast
Oklahoma Tonight. The airmass across the area is very unstable, and
with strong shear in place across the region, supercell thunderstorms
capable of producing strong tornadoes, very large hail to the
size of golf balls and 70 mph winds.

The severe threat will diminish later tonight. However, heavy rain
and the threat for flash flooding will continue through tonight.
Additional rain amounts of 1 to 3 inches from any strong to severe
storm will be quite possible, mainly to the north and northwest
of Interstate 44. Life threatening flash flooding will quickly
occur with these additional amounts that fall over already
flooded areas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY and FRIDAY...Thunderstorm Potential...High Wind Potential.
SATURDAY and SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.
TUESDAY...Thunderstorm Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
Thunderstorm chances will persist for the remainder of this week
and into the weekend, with the focus being parts of northeast
Oklahoma and at times, far northwest Arkansas. Given that this
area may not have sufficient time to dry out, flash flooding could
continue to be a concern, in addition to the expected long
duration mainstem river flooding.

While an increasing upper level ridge should keep much of the
area south of Interstate 44 dry into early next week, the weather
pattern should change somewhat by the middle of next week, leading
to more widespread precipitation chances.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, May 22, 5:49 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
549 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             OKMULGEE                35.62N 95.96W
05/22/2019  E2.75 INCH       OKMULGEE           OK   AMATEUR RADIO

&&

JBM
Local storm report, May 22, 5:54 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
554 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             OKMULGEE                35.62N 95.96W
05/22/2019  E1.75 INCH       OKMULGEE           OK   AMATEUR RADIO

&&

JBM
Local storm report, May 22, 5:55 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
555 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             SKIATOOK                36.37N 96.00W
05/22/2019  E1.75 INCH       OSAGE              OK   AMATEUR RADIO

&&

JBM
Local storm report, May 22, 6:08 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
608 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TORNADO          3 E OKMULGEE            35.62N 95.91W
05/22/2019                   OKMULGEE           OK   TRAINED SPOTTER

&&

LACY
Local storm report, May 22, 6:11 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
611 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             MOUNDS                  35.88N 96.06W
05/22/2019  E1.00 INCH       CREEK              OK   AMATEUR RADIO

&&

JDS
Local storm report, May 22, 6:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
613 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TORNADO          3 E SPERRY              36.30N 95.94W
05/22/2019                   TULSA              OK   TRAINED SPOTTER

            BRIEF TOUCHDOWN

&&

LACY

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:42 PM CDTRiver Flood WarningTSAKay, Osage39 hr
May 22, 3:07 AM CDTFlash Flood WatchTSACraig, Creek, Delaware, Mayes, Nowata, Okmulgee and 6 more28 hr
May 22, 4:36 AM CDTRiver Flood WarningTSATulsa21 days
May 22, 8:39 AM CDTAreal Flood WarningTSAHaskell, LeFlore, Muskogee, Sequoyah5 days
May 22, 12:14 PM CDTAreal Flood WarningTSAMayes3 days
May 22, 12:21 PM CDTAreal Flood WarningTSAMayes, Wagoner48 hr
May 22, 2:35 PM CDTRiver Flood WarningTSARogers, Wagoner11 days
May 22, 4:05 PM CDTSpecial Weather StatementTSAOkfuskee55 min
May 22, 4:13 PM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee62 min
May 22, 4:29 PM CDTTornado WarningTSAOkfuskee, Okmulgee46 min
May 22, 4:42 PM CDTTornado WarningTSAOkfuskee48 min
May 22, 4:53 PM CDTTornado Warning Tornado observedTSACreek, Okfuskee, Okmulgee52 min
May 22, 5:02 PM CDTFlash Flood WarningTSAOkfuskee, Okmulgee4 hr
May 22, 5:11 PM CDTTornado WarningTSAOkfuskee, Okmulgee49 min
May 22, 5:17 PM CDTSpecial Weather StatementTSATulsa28 min
May 22, 5:19 PM CDTSpecial Weather StatementTSARogers26 min
May 22, 5:24 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Tulsa36 min
May 22, 5:31 PM CDTSevere Thunderstorm WarningTSACraig, Nowata, Rogers, Washington44 min
May 22, 5:35 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa40 min
May 22, 5:36 PM CDTTornado WarningTSACreek, Pawnee, Tulsa23 min
May 22, 5:39 PM CDTTornado Warning Tornado observedConsiderable damage threatTSAOkfuskee, Okmulgee51 min
May 22, 5:43 PM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Tulsa, Washington47 min
May 22, 5:55 PM CDTTornado WarningTSANowata, Rogers50 min
May 22, 6:01 PM CDTTornado WarningTSARogers, Tulsa, Washington44 min
May 22, 6:02 PM CDTFlash Flood WarningTSAOsage, Rogers, Tulsa, Washington9 hr
May 22, 6:05 PM CDTTornado Warning Tornado observedTSAMuskogee, Okmulgee, Wagoner40 min
May 22, 6:09 PM CDTSevere Thunderstorm WarningTSACreek, Okmulgee, Tulsa, Wagoner36 min
May 22, 6:12 PM CDTSevere Thunderstorm WarningTSACraig, Nowata, Osage, Ottawa, Rogers, Tulsa and 1 more63 min
May 22, 6:32 PM CDTTornado WarningTSACraig, Ottawa43 min
May 22, 6:35 PM CDTAreal Flood AdvisoryTSACreek, Tulsa115 min
May 22, 6:38 PM CDTFlash Flood WarningTSACraig, Nowata, Washington9 hr
May 22, 6:45 PM CDTTornado WarningTSACherokee, Mayes, Wagoner21 min
May 22, 6:47 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Rogers, Tulsa, Wagoner43 min
May 22, 6:48 PM CDTSevere Thunderstorm WarningTSAOsage, Washington27 min
May 22, 6:54 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee20 min
May 22, 6:58 PM CDTTornado WarningTSACraig, Ottawa47 min

Nearby

Flash Flood Warnings in Oklahoma, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.